Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 6, NWS Newport/Morehead City, NC

April 19, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 19, 2024, 7:58 PM EDT for Dare County, North Carolina. It took effect at Apr 20, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2024, 7:58 PM EDT (23:58 UTC)
In effect from
Apr 20, 2024, 8:00 AM EDT
Expired
Apr 20, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WHUS42 KMHX 192358
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
758 PM EDT Fri Apr 19 2024

NCZ203-205-201200-
/O.NEW.KMHX.BH.S.0006.240420T1200Z-240421T0000Z/
Northern Outer Banks-Hatteras Island-
758 PM EDT Fri Apr 19 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
3 follow-up statements
476 
WHUS42 KMHX 200855
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
455 AM EDT Sat Apr 20 2024

NCZ203-205-202100-
/O.CON.KMHX.BH.S.0006.240420T1200Z-240421T0000Z/
Northern Outer Banks-Hatteras Island-
455 AM EDT Sat Apr 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
655 
WHUS42 KMHX 201459
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1059 AM EDT Sat Apr 20 2024

NCZ203-205-210000-
/O.CON.KMHX.BH.S.0006.000000T0000Z-240421T0000Z/
Northern Outer Banks-Hatteras Island-
1059 AM EDT Sat Apr 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:15 Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
909 
WHUS42 KMHX 210001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Sat Apr 20 2024

NCZ203-205-211215-
/O.EXP.KMHX.BH.S.0006.000000T0000Z-240421T0000Z/
/O.NEW.KMHX.BH.S.0007.240421T1200Z-240422T0000Z/
Northern Outer Banks-Hatteras Island-
801 PM EDT Sat Apr 20 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:45 PM Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 19, 7:10 PM EDT, 48 minutes earlier.

Area forecast discussion, Apr 19, 7:10 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
710 PM EDT Fri Apr 19 2024

.SYNOPSIS...
A cold fronttracks south across the region and stalls just
offshore on Saturday bringing our next threat for some precip
during the afternoon and evening. An area of low pressure will
lift NE along the front Sunday bringing unsettled weather across
the region once again. High pressure briefly builds into the area
Tuesday followed by a cold front with limited moisture pushing
across the area Wednesday. High pressure builds back into the area
for the latter half of the work week.

&&

.NEAR TERM /Through Tonight/...
As of 710 PM Fri...A brief area of tsra formed over the nrn
coastal plain early this evening, but is now dissipating with
loss of daytime heating. Still could be a few iso to sct tstorms
through mid evening, and then mainly dry outside of an iso
shower through the rest of the overnight. Have added in some
patchy light fg, as a saturated bndry layer should be in place
tonight with light winds expected.

Prev disc... As of 330 PM Fri... In the very near term not much
has changed as continued low level cloud cover has kept things
cool and damp along the NOBX with temps barely getting into the
mid 50s, while temps reached the upper 70s to near 80 across the
Coastal Plain in areas where low cloud cover had dissipated
this morning resulting in a fairly large temperature gradient
across ENC this afternoon.

Otherwise we begin to look at the most active period of the near
term. Latest surface analysis shows a developing low pressure
system near the Triad region this afternoon with its associated
warm front nearing the SC/NC border. This low and frontal
boundary will continue to lift NE'wards through tonight allowing
the ongoing east to southeasterly winds this afternoon to
slowly veer to a SW'rly direction tonight.

Latest mesoanalysis shows building instability across our
southwestern zones where a combination of around 500-1000 J/kg of
SBCAPE and 25-35 kts of 0-6 km shear is noted while lower
instability and shear are noted the farther north and east you get
as a marine layer has allowed the airmass to stay stable north of
about Hwy 264 for now. In addition to this, onshore flow has
resulted in a gradual moistening of of the atmospheric column this
afternoon and with the incoming front providing ample lift some
isolated to widely scattered shower and thunderstorm activity has
developed to the south and west of the area with some of this
activity becoming severe in nature. General trends have been for
this activity to push north and east through the remainder of the
afternoon impacting our SW'rn counties within the next 1-3 hours and
then continuing onwards before gradually dissipating this
evening after sunset. While we have slightly more instability
across our SW'rn zones, it is much lower across ENC than across
areas to the south and west given this mornings cloud cover thus
limiting the severe threat. While it is not zero, general
thinking is if any storm can survive its trek into our area,
strong wind gusts (40-50 mph), small hail, and frequent
lightning would be the primary concern within the strongest
storms with this threat being isolated at best. After sunset
any left over activity will quickly weaken and continue off to
the north and east eventually nearing the coast by daybreak on
Saturday with any thunder threat ending by about 9-10PM.

More mild temperatures are likely tonight as the frontal
boundary continues to lift northward, with lows in the low 60s
inland and mid 50s across NOBX.

&&

.SHORT TERM /SATURDAY/...
As of 330 PM Fri... SW'rly flow will continue to persist across
the region Sat morning before the next cold front sweeps
southwards across ENC Sat afternoon shifting the winds behind
this front to a NE'rly direction. Any leftover shower activity
from the previous evenings activity will be quickly pushing out
to sea Sat morning with perhaps the biggest change to the
forecast for Sat being a reduction in PoP's Sat afternoon.
Latest thinking is that there will no longer be much forcing
with the incoming front which should keep the Coastal Plain dry
while maybe a few showers develop along the OBX and Crystal
Coast Sat afternoon as the front makes its way through. Though
capped PoP's at SChc along the coast and OBX given the downward
trend in precip potential. Otherwise temps get into the low to
mid 70s inland and into the mid 60s to near 70 along the OBX on
Sat.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 PM Friday...Broad cyclonic flow prevails over the
Eastern CONUS through the long term bring a progressive pattern
with several frontal passages and an area of low pressure
lifting off the coast early next week.

Sunday through Monday...Shortwave energy moving through the
flow aloft will bring better forcing across the area Sunday
and Sunday night with favorable jet dynamics over the area.
Sfc low pressure will develop along the offshore front and pass
off the OBX Sunday night and push the cold front farther
offshore on Monday. There remains some timing differences with
the low but expect widespread rain to develop across the area
Sunday and continue into Sunday night. Rainfall amounts expected
around a half to one inch with highest amounts occuring along
the coast. NE winds, clouds and rain will keep cooler temps
across the area with highs expected in the low to mid 60s.

Most of the rain will push offshore Sunday night but an upper
trough will push across the Southeast which may trigger
additional showers across the area on Monday, however guidance
has been trending farther south and weaker with the trough which
may keep us on the drier side. Below normal temps continue on
Monday with highs in the low to mid 60s.

Tuesday through Thursday...High pressure builds into the area
Tuesday but will quickly move offshore by Wednesday with
additional shortwave energy and sfc cold front sliding across
the area bringing the chance for a few showers, though moisture
appears to be limited with this system. High pressure builds
back into the area on Thursday with dry conditions prevailing.
A warming trend will develop Tuesday and Wednesday with highs in
the low to mid 70s, and a few upper 70s possible Wednesday.
Temps cool back to the low to mid 70s Thursday.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Sat/...
As of 710 PM Fri...As a front approaches any leftover VFR
conditions will deteriorate this evening starting from sw to ne
with MVFR ceilings forecast across the terminals between 0-4Z
tonight and then IFR ceilings after about 04-06Z. Ceilings then
begin to improve late Sat morning as the area becomes wedged
between the front that moves through tonight and a second front
coming in from the north late Sat. Light winds persist across
the region through the period.

LONG TERM /Saturday night through Wednesday/...
As of 530 AM Friday...Pred VFR expected through Saturday
although there will be an opportunity for brief periods of sub-
VFR in isolated showers as mid level shortwaves and attendant
cold front moves into the area. Low pressure passes along the
offshore front Sunday through Sunday night bringing the best
chance of widespread rain and sub-VFR conditions across rtes.
Improving conditions are expected on Monday with pred VFR
expected Tuesday.

&&

.MARINE...
SHORT TERM /Through Saturday/...
As of 330 PM Fri... Weak warm front will lift N'wards across
our waters this evening allowing E'rly winds to veer to a SE and
eventually a SW'rly direction tonight while winds remain around
5-15 kts. A cold front then sweeps S'wards across the area Sat
afternoon once again shifting winds behind the front to a N'rly
direction at 10-20 kts with only a few gusts mainly along the
Gulf Stream waters to about 25 kts Sat afternoon. Seas generally
remain around 3-5 ft through the period precluding any issuance
of SCA's across our waters through the period

LONG TERM /Saturday night through Wednesday/...
As of 330 PM Friday...The front will stall off the coast
Saturday night with winds diminishing to around 15 kt or less
but low pressure will develop along the front Sunday and pass
off the OBX Sunday night into Monday bringing a period NE winds
around 15-25 kt, strongest Sunday night into Monday morning.
High pressure builds across the Mid- Atlantic on Tuesday with NE
winds around 10-20 kt continuing across the waters. Seas
expected to be around 3-5 ft Saturday into Sunday morning, then
will build to 4-7 ft across the northern and southern waters and
6-9 ft across the central waters Sunday night and Monday. Seas
will gradually subside Monday night and Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL/RCF
SHORT TERM...RCF
LONG TERM...RM/SK
AVIATION...SK/TL
MARINE...SK/RCF
Hazardous weather outlook, Apr 19, 4:54 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
454 AM EDT Fri Apr 19 2024

NCZ195-196-199-203>205-200900-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
454 AM EDT Fri Apr 19 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-090-091-200900-
Martin-Pitt-Greene-Duplin-Lenoir-
454 AM EDT Fri Apr 19 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A few strong storms capable of gusty winds and small hail are
possible, primarily early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193-194-198-200900-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
454 AM EDT Fri Apr 19 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.